Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Taking Clonopin, aspirin since months. How can I taper the dosage?

User rating for this question
Answered by
Practicing since : 2007
Answered : 1201 Questions
I have been taking Clonopin 0.5mg with an asprin (by my doc's direction) three times a day.
I've been doing that for a little XXXXXXX than a month. Is this a bad Rx by my Doc ?
How do I stop taking it (all immediately or slowly) ?
Posted Sat, 15 Jun 2013 in Medicines and Side Effects
Answered by Dr. Jorge Brenes-Salazar 1 hour later

Thanks for your health concerns. It is good that you raised the question about how to discontinue the clonopin. This is a medication that needs to be discontinued in a gradual fashion, directed by your prescribing provider, called a taper. This means that the dose is gradually decreased with a change every 3-7 days until you are able to come off completely without withdrawal.
As for the aspirin, if your cardiovascular risk is at least moderate (which it likely is due to age) then it may be a reasonable preventive medication.

Hope this helps wish you the best blessings.

Dr Brenes Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: Taking Clonopin, aspirin since months. How can I taper the dosage? 25 minutes later
Thanks for your response, but I may not have been as clear in my question as I should have been.
What was the prescribing Doc's reasoning to have prescribed Clonopin in the first place when my complaint had to do with difficulty in defecating. And as important,
when I have repeatedly complained of the neurologic diagnosis (and history) which had been given (and which made sense to me).
The Clonopin was prescribed along with Docusate Sodium (a stool softener!) What did Clonopin have to do with that ? Was the Rx proper ?

I did not mention that I have been very depressed since starting this combined Rx in response to a full explanation which included the neuro stuff.

Was this Rx proper in the first place !
Answered by Dr. Jorge Brenes-Salazar 19 minutes later
I understand now. clonipin is also a muscle relaxant but I have never seen it prescribed for defecation issues. There are a series of very effective and safe laxatives including miralax, senna, dulcolax, colace, all which could be used even in combination for severe constipation. So, I agree I do not see a clear indication for clonazepam here, particularly at your age it is a medication that I would only prescribe if strictly needed (increases fall risk, memory problems, mood changes).

Hope this is more helpful.
Dr brenes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor